MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON UNITY TOTAL PLUS POSTERIOR PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON UNITY TOTAL PLUS POSTERIOR PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065000334
Medical Device Problem Code Improper Flow or Infusion (2954)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2025
Type of Reportable Event Malfunction
Event or Problem Description
A nurse reported that a stream of bss (balanced salt solution) flowed into the eye while fluid extraction under air during vitrectomy surgery.The surgery was completed on the same day.There was no patient impact.This report pertains to cassette involved in this reported event.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6.And h.11.The used pak was visually inspected.The probe manifold was not returned.Approximate 100 ml of surgical fluid was inside the drain bag.The administration line detached from the fluidics management system (fms) housing.The line of demarcation that formed from the solvent residue indicated that the tubing was not fully inserted.Fluid / air exchange function could not be performed due to the defect of the product.Clinical information review: the customer has reported ¿balanced salt solution (bss) has entered the eye (while the eye was under air pressure).¿ probe was being used.The angle listed was 80% (wide)/ white light.Cutting time was listed as 04:14, footswitch position two (2), intraocular pressure (iop) air vac control, patient eye level (pel: (-3), in/flow (0.00ccmin) / incision, proportional reflux.The surgeon has two instruments visible at the egging of the video.As the surgeon begins to use the laser on the open capillaries, balance salt solution (bss) can be seen from the upper right of the screen entering into the eye.Then the video ends.Additional related information was not provided to date.The operator's manual provides feedback on instances like this: to set up infusion fax (fluid air exchange) with posterior or combined procedure packs, perform the following steps: one.Connect the fitting to the console port.Twist the fitting clockwise until it locks.Two.Connect the infusion fitting to the fms (fluidics management system) infusion port (see the console left, green arrow).Twist the fitting clockwise until snug.Three.With the infusion cannula tip secured in the priming tray, connect the infusion cannula fitting to the filter.Four.If necessary, connect a vitrectomy probe to the console five.Select prime and test.Warning: visually confirm there is adequate infusion flow prior to attachment of the infusion cannula to the eye.Infusion iop (intraocular pressure) setting (posterior procedures only) infusion pressure refers to the desired iop with fluid during posterior segment procedures.The console supports a primary (regular) and secondary (alternate) setting.Note: if the infusion pressure becomes equal to or greater than the elevated infusion threshold, the panel displays the length of time the pressure has been continuously elevated.When the timer is on, the panel also specifies if the mode is set alternate.Infusion iop dialog box infusion activation switch to enable or disable infusion, select the power toggle in the infusion panel.If air pressure is active, enabling infusion disables air pressure.Infusion mode selection the console includes regular and alternate mode.To select a mode, select the current pressure value and select the active setting: regular or alternate.Air pressure refers to the desired iop with air during posterior segment procedures.The console supports a primary (regular) and secondary (alternate) setting.Air iop dialog box air activation switch to enable or disable air pressure, select the power toggle in the air panel.If infusion pressure is active, enabling air disables infusion pressure.Air mode selection the console includes regular and alternate mode.To select a mode, select the current pressure value and select the active setting: regular or alternate.Air iop target to set the pressure based on company preset values, perform the following steps: one.Select the current pressure value.Two.Select a pressure value button from the preset panel.Three.Select close.To set the pressure manually, select + to increase the pressure or to decrease the pressure.One vacuum power toggle, enables or disables the suction function.Two intelligent aspiration icon, indicates whether intelligent aspiration is on or off.Three.Vacuum parameter, opens the vacuum dialog box when selected.Note: the vacuum dialog box includes additional settings for aspiration flow.Turn on flow limit to use the peristaltic pump or turn off flow limit to use the venturi pump.For most anterior steps, during low inlet pressure, or the venturi test was not completed in setup, flow limit is turned on by default.When flow limit is on, set the aspiration flow limit with either the preset buttons or the increment buttons.When flow limit is off, the buttons are still available, but the effects are not applied.The setting indicates the system no longer controls the limit.Four.Asp flow indicator, displays the current aspiration flow value.When iop air is on, this value is replaced with five.Flow limit parameter, opens the vacuum dialog box when selected.Six messages, indicates if there is an occlusion (flow limit must be on), reflux, or vent issue.Aspiration flow parameter, opens the aspiration flow dialog box when selected.Note: the aspiration flow dialog box includes an additional toggle for intelligent aspiration.Turn on intelligent aspiration to display aspiration flow as zero or near zero when the vacuum limit is set to 700+ and full occlusion is detected.Warning: test for adequate irrigation and aspiration flow, reflux, and operation of each accessory prior to entering the eye.To avoid a risk of the chamber shallowing or collapsing, which may result in patient injury, avoid lowering the iop or raising aspiration rates or vacuum limits above the preset value.The investigation conducted a non-conformance review of the reported lot number.No relevant deviations were identified, all corresponding production release specifications defined in the device master record were met.The root cause of the customer¿s complaint is related to assembly error during the wetting of the tubing with solvent and subsequent insertion to the cassette resulted in detachment of the administration line.This complaint has been reviewed and it is determined that no further actions will be pursued at this time.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.No adverse trends have been observed associated with the reported product and event.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
UNITY TOTAL PLUS POSTERIOR PROCEDURE PACK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22931993
Report Number1644019-2025-03129
Device Sequence Number13317842
Product Code LRO
UDI-Device Identifier00380650003348
UDI-Public(01)00380650003348(17)270331(11)250423(10)17CP2C
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065000334
Device Lot Number17CP2C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/05/2025
Supplement Date Received by Manufacturer12/01/2025
Initial Report FDA Received Date09/02/2025
Supplement Report FDA Received Date12/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/23/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNITY VCS CONSOLE.
Patient SexUnknown